Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Hum Exp Toxicol. 1992 Jul;11(4):265-70.

Long-term anticonvulsant therapy worsens outcome in paracetamol-induced fulminant hepatic failure.

Author information

  • 1Institute of Liver Studies, King's College Hospital School of Medicine and Dentistry, Denmark Hill, London, UK.

Abstract

1. Paracetamol hepatotoxicity has been found to be potentiated by anticonvulsant drugs in animal experiments; isolated case reports in humans suggest that long-term anticonvulsant therapy may also adversely influence outcome following overdose. 2. We compared the clinical course, after paracetamol overdose, of 18 patients on long-term anticonvulsant therapy with corresponding features in two published series of paracetamol-induced fulminant hepatic failure from this unit: 297 patients seen between 1973 and 1985 and a further 99 between October 1986 and April 1988. 3. Mortality in those patients who were taking anticonvulsants, but who did not receive N-acetylcysteine, was higher than in either of these series (93.3% vs 64.6% and vs 57.9%, P less than 0.025). Although not statistically significant, there were also trends towards more severe coma (grade 3 or 4: 93.3% vs 75.4%, 1986-88), acidosis (pH less than 7.30: 40% vs 22.6%, 1973-85) and coagulopathy (prothrombin time greater than 100 s: 53.3% vs 33.7%, 1973-85). In the small number of patients given N-acetylcysteine, mortality was similar to that in the 1986-88 series (1/3 vs 15/42). 4. We conclude that chronic use of anticonvulsants enhances clinical features of paracetamol toxicity and discuss possible mechanisms by which this could be mediated.

Comment in

PMID:
1354974
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk